Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Grand Forks, ND

June 12, 2008Becker County, Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2008, 6:51 PM CDT for Becker County, Clay County, Wilkin County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 6:51 PM CDT (23:51 UTC)
Expired
Jun 12, 2008, 7:45 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Clay County, MN, Wilkin County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 122351
SVRFGF
MNC005-027-167-130045-
/O.NEW.KFGF.SV.W.0045.080612T2351Z-080613T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF DETROIT LAKES...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
  EAST OF WOLVERTON...OR 21 MILES NORTH OF WAHPETON...MOVING TO THE
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNESVILLE AT 700 PM CDT...
  7 MILES SOUTHEAST OF DOWNER AT 705 PM CDT...
  ROLLAG AT 715 PM CDT...
  6 MILES NORTHWEST OF CORMORANT AT 725 PM CDT...

  INTERSTATE 94 BETWEEN MILE MARKERS 21 AND 26 AT 705 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4661 9676 4715 9575 4693 9553 4671 9603
      4672 9617 4665 9618 4662 9624 4663 9628
      4661 9628 4646 9661
TIME...MOT...LOC 2351Z 235DEG 39KT 4659 9657

$$

PJS/PR
2 follow-up statements
000 
WWUS53 KFGF 130012
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
712 PM CDT THU JUN 12 2008

MNC167-130022-
/O.CAN.KFGF.SV.W.0045.000000T0000Z-080613T0045Z/
WILKIN MN-
712 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKIN COUNTY IS
CANCELLED...

AT 712 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTHERN WILKIN COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4672 9603 4672 9617 4670 9624 4663 9635
      4673 9654 4715 9575 4693 9553
TIME...MOT...LOC 0012Z 235DEG 39KT 4672 9630

$$

MNC005-027-130045-
/O.CON.KFGF.SV.W.0045.000000T0000Z-080613T0045Z/
CLAY MN-BECKER MN-
712 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN BECKER AND SOUTHEASTERN CLAY COUNTIES...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
NORTHEAST OF BARNESVILLE...OR 25 MILES SOUTHEAST OF FARGO...MOVING TO
THE NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORMORANT BY 725 PM CDT...
  LAKE PARK BY 730 PM CDT...
  AUDUBON BY 735 PM CDT...
  WESTBURY BY 740 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4672 9603 4672 9617 4670 9624 4663 9635
      4673 9654 4715 9575 4693 9553
TIME...MOT...LOC 0012Z 235DEG 39KT 4672 9630

$$

PJS/PR
000 
WWUS53 KFGF 130043 RRA
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
743 PM CDT THU JUN 12 2008

MNC005-027-130053-
/O.EXP.KFGF.SV.W.0045.000000T0000Z-080613T0045Z/
CLAY MN-BECKER MN-
743 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKER AND
SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 745 PM CDT...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR WESTBURY...OR 7 MILES NORTHWEST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4672 9603 4672 9617 4670 9624 4663 9635
      4673 9654 4715 9575 4693 9553
TIME...MOT...LOC 0043Z 235DEG 39KT 4691 9590

$$
SPEICHER/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 1:58 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
158 PM CDT THU JUN 12 2008

.SHORT TERM...
THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND
TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER
EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER
THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING.

FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME
POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST
INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS
SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW.
THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE
PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB
TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE
SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE
ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE
TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS
THROUGH 03Z.

ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER.
TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE
TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO
-1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT
THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE.

ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS
EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES
APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC
BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS
ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH
THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL
CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS
BELOW NORMAL.

.LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE
PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH
AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO
BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF
THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE
PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL.

&&

.AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT
FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS
EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS
INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR
CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL
BORDER).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
509 AM CDT THU JUN 12 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
509 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE
HAIL AND STRONG GUSTY WINDS.

AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH
COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE
ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD
AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY
EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA.  THE MAIN
THREAT TIME IS BETWEEN 3 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN
HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO
RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

DTR

In the hours before

Local storm report, Jun 12, 6:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CLIMAX                  47.61N 96.81W
06/12/2008  E0.88 INCH       POLK               MN   TRAINED SPOTTER

0600 PM     HAIL             6 E BEMIDJI             47.48N 94.75W
06/12/2008  E1.75 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL FOR ABOUT 4 MINUTES UNTIL 604 PM
            CDT.

&&

PROGERS
Local storm report, Jun 12, 6:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 NW PERHAM             46.66N 95.66W
06/12/2008  E0.88 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

PROGERS
Local storm report, Jun 12, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             EVERGREEN               46.76N 95.45W
06/12/2008  E1.00 INCH       BECKER             MN   TRAINED SPOTTER

&&

PROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:10 PM CDTWind AdvisoryFGFBeltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more110 min
Jun 12, 5:17 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard58 min
Jun 12, 5:35 PM CDTSevere Thunderstorm WarningFGFNorman, Polk55 min
Jun 12, 5:39 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena66 min
Jun 12, 5:43 PM CDTSevere Thunderstorm WarningFGFClearwater62 min
Jun 12, 6:01 PM CDTSevere Thunderstorm WarningFGFGrant32 min
Jun 12, 6:03 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min
Jun 12, 6:19 PM CDTTornado WarningFGFBecker, Hubbard, Otter Tail56 min
Jun 12, 6:27 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake63 min
Jun 12, 6:43 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min
Jun 12, 6:45 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen60 min
Jun 12, 6:48 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau57 min
Jun 12, 6:48 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.